Research Article

Effect of propranolol and phentolamine on myocardial necrosis after subarachnoid haemorrhage.

Br Med J 1978; 2 doi: https://doi.org/10.1136/bmj.2.6143.990 (Published 07 October 1978) Cite this as: Br Med J 1978;2:990
  1. G Neil-Dwyer,
  2. P Walter,
  3. J M Cruickshank,
  4. B Doshi,
  5. P O'Gorman

    Abstract

    A study was set up to assess the effect on the clinical course of subarachnoid haemorrhage (SAH) of giving propranolol 80 mg eight-hourly plus phentolamine 20 mg three-hourly by mouth for three weeks. Out of the 90 patients studied, 14 died. Two of the deaths occurred in an open pilot study of 10 patients, the remaining 12 deaths occurring in patients in a randomised double-blind placebo-controlled study. Postmortem examination was carried out on 12 of the patients, six of whom had been receiving placebo and six propranolol plus phentolamine. Necrotic myocardial lesions were present in the hearts of all six patients (age range 30-59 years) who died while taking placebo (all had had abnormal electrocardiograms (ECGs). In contrast, no necrotic lesions were found in the hearts of the six patients (age range 28-59) who died while receiving the drugs (all had previously had normal ECGs). We conclude that the necrotic myocardial lesions were induced by catecholamines and that propranolol had a cardioprotective effect. While death from a further haemorrhage in cases of SAH is not affected by propranolol and phentolamine, propranolol may have a beneficial effect in other potentially lethal stresses.